Oklahoma, 2007

Tornado and Hail in Oklahoma, March 23, 2007

March 23, 2007 · NWS AMA · 6 events in 2 counties and zones

Severe thunderstorms produced large hail during the early evening hours across the central and eastern Oklahoma panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail during the early evening hours across the central and eastern Oklahoma panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 23, 3:25 PM CST, 17 minutes earlier.

Area forecast discussion, Mar 23, 3:25 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT FRI MAR 23 2007

.DISCUSSION...
THE ZONES FORECAST WILL BE A LITTLE TARDY TODAY DUE TO ONGOING
WEATHER BUT SHOULD BE OUT SHORTLY. STRONG INSTABILITY NOTED ON THE
18Z SOUNDING ALLOWING FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG A
DEWPOINT DISCONTINUITY FROM ROUGHLY BEAVER TO TUCUMCARI. EXPECT
SUPERCELL DEVELOPMENT THROUGH THIS EVENING BEFORE LARGE SCALE FORCING
INCREASES TURNING THE SEVERE EVENT INTO POTENTIALLY A FLASH FLOOD
EVENT AS THUNDERSTORMS COALESCE INTO AN MCS AND TRAIN ACROSS THE
WESTERN CWA.

DID NOT CHANGE THE PREVIOUS FORECAST MUCH BUT DID LOWER POPS SOME SAT
NIGHT AND SUNDAY AS ALL MODELS NOW AGREE ON RAIN ENDING WITH THE
EJECTION OF THE UPPER LOW SATURDAY. ANOTHER UPPER LOW DEVELOPS IN THE
BASE OF THE TROUGH LEFT FROM THE DEPARTING LOW...HOWEVER IT WILL BE
WEAK AND SHOULD PASS TO THE SOUTH KEEPING MOST PRECIP OUT OF THE CWA.
THE EXTENDED FORECAST WAS LEFT AS IS WITH THE NEXT TROUGH THE MIDDLE
OF NEXT WEEK TOO FAR NORTH TO DO MUCH HERE.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  71  44  72  48 / 100  50  40  30  10
BEAVER OK                  60  71  47  75  51 / 100  70  40  20  10
BOISE CITY OK              46  67  42  72  42 / 100  50  30   5   5
BORGER TX                  58  72  49  73  50 / 100  60  40  20  10
BOYS RANCH TX              54  73  42  73  46 / 100  50  40  20   5
CANYON TX                  54  71  42  72  48 / 100  50  40  30  10
CLARENDON TX               57  74  49  71  51 /  90  60  40  30  10
DALHART TX                 50  71  38  71  42 / 100  50  30  10   5
GUYMON OK                  56  71  45  74  45 / 100  60  40  10   5
HEREFORD TX                51  68  42  69  45 / 100  40  40  30   5
LIPSCOMB TX                61  72  49  75  52 /  90  70  40  30  10
PAMPA TX                   57  71  49  70  49 / 100  60  40  30  10
SHAMROCK TX                59  73  50  71  52 /  90  60  40  30  10
WELLINGTON TX              59  75  53  72  53 /  90  60  40  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/10
Hazardous weather outlook, Mar 23, 12:00 PM CST, 3 hours 42 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAR 23 2007

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE
PANHANDLES. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
WHICH COULD LEAD TO FLASH FLOODING. THEREFORE...A FLASH FLOOD WATCH
IS IN EFFECT FROM NOON CDT TODAY THROUGH SATURDAY MORNING FOR ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES. IN ADDITION TO THE HEAVY RAIN
POTENTIAL...SEVERE THUNDERSTORMS MAY ALSO OCCUR PRODUCING LARGE
HAIL AND DAMAGING WINDS MAINLY THIS AFTERNOON AND EVENING.

SOUTH WINDS OF 15 TO 25 MPH WITH OCCASIONAL GUSTS WILL RESULT IN
CAUTION ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY. SOME OF THE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH
FLOODING. THE GREATEST THREAT OF HEAVY RAIN WILL BE DURING THE EARLY
MORNING ON SATURDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY
ACROSS EASTERN SECTIONS OF THE PANHANDLES. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE ACTIVATED
IN ISOLATED AREAS THROUGH TONIGHT. WEATHER OBSERVERS ARE REQUESTED
TO CALL IN THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
AMARILLO.

SCHNEIDER

In the hours before

Local storm report, Mar 23, 1:41 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
241 PM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             1 SW AMARILLO           35.19N 101.83W
03/23/2007  E0.88 INCH       POTTER             TX   PUBLIC

&&

SMB
Local storm report, Mar 23, 1:44 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
244 PM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             CACTUS                  36.04N 102.01W
03/23/2007  M0.88 INCH       MOORE              TX   FIRE DEPT/RESCUE

&&

SMB
Local storm report, Mar 23, 2:43 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
343 PM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             20 E STRATFORD          36.34N 101.71W
03/23/2007  E0.75 INCH       SHERMAN            TX   PUBLIC

&&

KJS
Special weather statement, Mar 23, 2:49 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT FRI MAR 23 2007

TXZ003-232130-
HANSFORD-
349 PM CDT FRI MAR 23 2007

...STRONG THUNDERSTORM OVER NORTHWESTERN HANSFORD COUNTY...

A STRONG THUNDERSTORM LOCATED OVER NORTHWESTERN HANSFORD COUNTY
JUST NORTHWEST OF GRUVER WILL MOVE NORTH NORTHEAST AT 30 MPH THROUGH
430 PM. THIS STORM WILL AFFECT LOCATIONS IN NORTHWEST HANSFORD COUNTY
THROUGH 430 PM AND WILL LIKELY PRODUCE DEADLY CLOUD TO GROUND
LIGHTNING...GUSTY WINDS OF 40 TO 50 MPH...AND ONE QUARTER TO ONE HALF
INCH SIZE HAIL. PEOPLE IN NORTHWEST HANSFORD COUNTY AND ESPECIALLY
IN AND AROUND GRUVER SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO MOVE TO SAFE SHELTER IF THREATENING
WEATHER CONDITIONS APPROACHES YOUR LOCATION OR A WARNING IS ISSUED.

SCHNEIDER
Local storm report, Mar 23, 3:15 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT FRI MAR 23 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             13 NW GRUVER            36.39N 101.58W
03/23/2007  E1.50 INCH       HANSFORD           TX   PUBLIC

            LOTS OF SMALLER HAIL WITH SOME UP TO PING PONG SIZE.
            YARD WAS COVERED WITH HAIL.

&&

KJS
Special weather statement, Mar 23, 3:23 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT FRI MAR 23 2007

OKZ003-232200-
BEAVER OK-
423 PM CDT FRI MAR 23 2007

...STRONG THUNDERSTORM IN CENTRAL BEAVER COUNTY...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORGAN MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL BEAVER COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Texas

When
March 23, 3:42 PM CST
Where
Texas County, 3 mi E of Hardesty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -101.146

Hail, Texas

When
March 23, 4:05 PM CST
Where
Texas County, Adams
Measured
1.75 in hail
Reported by
Public
Coordinates
36.750, -101.080

Hail, Texas

When
March 23, 4:10 PM CST
Where
Texas County, Adams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.750, -101.080

Tornado, Texas

When
March 23, 4:11 PM CST to 4:14 PM CST
Where
Texas County, 3 mi SW of Adams to 2 mi WSW of Adams
Rating
EF0
Path length
1.38 mi
Path width
440 yd
Reported by
Trained Spotter
Coordinates
36.719, -101.118

The tornado remained over open country and no damage or injuries were reported. The path length and path width were estimated.

Hail, Texas

When
March 23, 4:15 PM CST
Where
Texas County, 3 mi W of Baker
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.870, -101.074

Hail, Beaver

When
March 23, 4:48 PM CST
Where
Beaver County, 8 mi N of Turpin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.986, -100.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyThe tornado archive for Oklahoma, 2007Warnings in Oklahoma, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21524, 21525, 21526, 54089, 21527, 21528.